Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

August 7, 2009Redwood County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 7, 2009, 9:09 AM CDT for Redwood County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2009, 9:09 AM CDT (14:09 UTC)
Expired
Aug 7, 2009, 9:45 AM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 147 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 071409
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 AM CDT FRI AUG 7 2009

MNZ073-071445-
REDWOOD-
909 AM CDT FRI AUG 7 2009

AT 906 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORM 9 MILES WEST OF LUCAN OR ABOUT OVER MILROY. THIS STORM 
WAS MOVING EAST AT 25 MPH.

PEA TO ONE HALF INCH HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS 
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILROY.
  LUCAN.
  SEAFORTH.
  WABASSO.
  VESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4454 9518 4436 9515 4435 9559 4454 9559
TIME...MOT...LOC 1408Z 267DEG 23KT 4445 9556

$$

MDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:42 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 6:42 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 AM CDT FRI AUG 7 2009

.AVIATION... /12Z TAF ISSUANCE/

STRONG LOW LEVEL WAA AND MID LEVEL FRONTOGENESIS TEAMING UP THIS
MORNING WITH A BAND OF SHOWERS AND THUNDERSTORMS PUSHING EASTWARD
ACROSS WEST CENTRAL THROUGH SOUTH CENTRAL MN. ACTIVITY WILL MOVE
THROUGH THE TWIN CITIES DURING THE MID MORNING HOURS AND ACROSS
WEST CENTRAL WI DURING THE LATE MORNING AND EARLY AFTERNOON. SOME
-RA WILL PRECEDE THE BAND. MVFR CEILINGS HAVE DEVELOPED IN THE
WAKE OF THE SHOWERS ACROSS SW MN AND HAVE SPREAD THIS NORTH AND
EAST THIS MORNING ACROSS THE MN TAF SITES. A BREAK DEVELOPING THIS
AFTERNOON BEFORE MORE THUNDERSTORM POTENTIAL THIS EVENING AND
OVERNIGHT. 4KM WRF HAS A GOOD HANDLE ON THE CURRENT SITUATION IF
ONE SUBTRACTS 3 HOURS FROM THE PROG. THIS INDICATES THE BAND OF
SHOWERS BREAKING DOWN ACROSS WEST CENTRAL WI BY 21Z WITH EXPLOSIVE
THUNDERSTORMS DEVELOPMENT OVER NORTHERN IA AROUND 08/00Z.
THUNDERSTORMS WILL LIKELY DEVELOP OVER EAST CENTRAL MN AND WEST
CENTRAL WI THIS EVENING AS THE LOW LEVEL JET POKES IN FROM THE
SOUTH AND A STRONG 700 MB SHORT WAVE MOVES IN FROM THE WEST. HAVE
INDICATED CB IN THE CLOUD GROUP FOR THIS EVENING WITH TIMING AND
LOCATION UNCERTAIN AT KMSP...KRNH AND KEAU. WHERE STORMS DO
DEVELOP...THEY WILL LIKELY BE SEVERE WITH VERY LARGE HAIL AND
STRONG WINDS. ANOTHER SIGNIFICANT PROBLEM TONIGHT WILL BE THE
POTENTIAL FOR MVFR OR LOWER CEILINGS AND VISIBILITIES DEVELOPING
IN STRATUS AND FOG NORTH OF THE WARM FRONT AND IMPACTING ALL BUT
PERHAPS KRWF. MET AND MAV MOS HITTING THE SITUATION HARD AND HAVE
KEPT PROGGED CEILINGS AND VISIBILITIES AS IS FOR THE OVERNIGHT
HOURS FROM THE PREVIOUS TAFS.

&&

.DISCUSSION... /ISSUED 329 AM CDT FRI AUG 7 2009/

ACTIVE FORECAST SHAPING UP FOR TONIGHT INTO THE WEEKEND. SFC
CYCLOGENESIS CONTINUES TO TAKE SHAPE OVER THE CENTRAL/HIGH PLAINS
EARLY THIS MORNING...WITH WAA SHOWERS/TS BLOSSOMING OVER THE ERN
DAKOTAS AND NEBRASKA. STRONG H8 MOISTURE TRANSPORT/CONVERGENCE IS
HELPING TO FUEL THIS ACTIVITY OVERNIGHT...BUT WANES SOMEWHAT THIS
MORNING AS THE LLJ WEAKENS. MUCH OF THE AREA IS ALSO SOMEWHAT
REMOVED FROM THE TWO STRONGER AREAS OF TEMP ADVECTION AND
LIFT...ONE WHICH IS PROGGED TO PASS ACROSS NORTHERN MN...AND THE
OTHER ON TRACK TO MOVE FROM NEBRASKA ACROSS IOWA. THEREFORE EXPECT THE
ACTIVITY ACROSS CENTRAL MN AND WEST CENTRAL WI TO BE MORE
SCATTERED IN NATURE THIS MORNING...WITH THE POTENTIAL FOR THE MOST
ORGANIZED ACTIVITY TOWARD INTERSTATE 90. THINGS ARE LOOKING MORE
INTERESTING FOR THIS EVENING/TONIGHT...AS THE PREVIOUSLY MENTIONED
TROUGH ENTERS THE DAKOTAS /DRIVEN BY A NORTHERN-CENTRAL ROCKIES
MID/UPPER LOW/...AND A WARM FRONT LIFTS TO SERN SD AND NWRN IA.
THUNDERSTORM REDEVELOPMENT WILL INITIALLY BE STUNTED BY A +12C TO
+13C 700 MB CAP THIS AFTERNOON...BUT LLVL CONVERGENCE AND THE
APPROACHING TROUGH SHOULD BE ADEQUATE TO WEAKEN THE CAP THIS
EVENING. IF AND WHEN THAT OCCURS...LOOK OUT. INSTABILITY AND
SUPERCELL PARAMS ACROSS WEST/SOUTH CENTRAL MN ARE OFF THE
CHARTS...WITH MLCAPES OF 2K-3K J/KG...AND 0-1KM EHI OF 3-4 M2/S2.
THEREFORE...SEVERE THUNDERSTORMS APPEAR PROBABLE ONCE THE CAP
BREAKS...WITH TORNADOES ALSO POSSIBLE CLOSER TO THE WARM FRONT
OVER SOUTH CENTRAL MN. TONIGHT THE ACTIVITY WILL LIKELY CONGEAL
INTO A COMPLEX...AS A 50 KNOT LLJ NOSES INTO THE FORECAST AREA.

EXPECT A LULL IN THE ACTIVITY SATURDAY MORNING...BUT THE WARM
FRONT WILL LIFT TOWARD CENTRAL MN DURING THE DAY...AND LIKELY BE
BISECTING THE FORECAST AREA BY TIME OF PEAK HEATING. THIS WILL
LIKELY RESULT IN A TIGHT TEMPERATURE GRADIENT FROM NORTH TO SOUTH
ACROSS THE CWA...POSSIBLY AS EXTREME AS THE UPPER 70S NORTH TO THE
MID 90S SOUTH. CLOUD COVER SHOULD BE A LIMITING FACTOR ON THE
WARMING...BUT STILL CURRENTLY EXPECT 90 TO 95 DEGREE READINGS ALONG/SOUTH
OF A REDWOOD FALLS TO MINNEAPOLIS TO EAU CLAIRE LINE. RELATIVELY HOT
TEMPS COMBINED WITH DEWPOINTS SNEAKING INTO THE 70S WILL YIELD
AFTERNOON HEAT INDICES APPROACHING 100 DEGREES. AN EVEN STRONGER
CAP WILL BE PRESENT ON SATURDAY...WITH NAM AND GFS-PROGGED 700MB
TEMPS ROCKETING TO +14C OR +15C. THE FORMIDABLE CAP SHOULD KEEP
STORMS AT BAY ACROSS MOST OF THE FORECAST AREA ON SATURDAY
AFTERNOON...WITH THE EXCEPTION POSSIBLY BEING AREAS FROM
ALEXANDRIA TOWARD ST CLOUD. AS THE SHORTWAVE TROUGH FINALLY KICKS
INTO THE DAKOTAS AND THE CAP WEAKENS ON SATURDAY NIGHT...SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS
THE FORECAST AREA AS THE LLJ STRENGTHENS AGAIN IN THE VICINITY OF
THE BOUNDARY.

ON SUNDAY AND SUNDAY NIGHT...SHOWERS AND THUNDERSTORMS SHOULD BE
MOSTLY CONTAINED FROM SOUTH/EAST CENTRAL MN INTO WEST CENTRAL WI.
THE FRONT WILL FINALLY CLEAR THE AREA BY MONDAY...AND BRING A
RESPITE TO THE RECENTLY ACTIVE WEATHER PATTERN.

WESTERLY FLOW AND SLIGHTLY ABOVE NORMAL TEMPERATURES WILL PREVAIL
THROUGH THE BEGINNING OF THE UPCOMING WEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/LS
Hazardous weather outlook, Aug 7, 4:20 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT FRI AUG 7 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
080930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
420 AM CDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH DEVELOPMENT
OF STRONGER AND MORE WIDESPREAD THUNDERSTORM ACTIVITY EXPECTED
THIS EVENING AND TONIGHT...AS A LOW PRESSURE SYSTEM STRENGTHENS
OVER THE DAKOTAS. THE ASSOCIATED WARM FRONT WILL LIFT NORTH TOWARD
SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EARLY EVENING...AS VERY
UNSTABLE CONDITIONS DEVELOP ACROSS WEST AND SOUTH CENTRAL
MINNESOTA. CURRENT INDICATIONS ARE THAT AN ATMOSPHERIC CAP WILL
LIMIT THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HOWEVER...ONCE THE CAP
BREAKS DURING THE EARLY EVENING HOURS...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED. SUPERCELL THUNDERSTORMS ARE
ANTICIPATED...WITH LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES POSSIBLE. THE TORNADO THREAT AREA AT THIS TIME LIES SOUTH OF A
WILLMAR TO LAKEVILLE LINE...DUE TO THE EXPECTED POSITION OF THE
WARM FRONT THIS EVENING. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
ORGANIZE INTO A COMPLEX TONIGHT...WITH THE THREAT FOR LARGE HAIL
AND DAMAGING WINDS EXPANDING TO INCLUDE THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WEATHER PATTERN WILL REMAIN UNSTABLE THROUGH THE WEEKEND...AS
THE SURFACE BOUNDARY REMAINS IN THE AREA. AT THIS TIME...THERE IS
A SLIGHT CHANCE FOR SEVERE STORMS ON SATURDAY AND SUNDAY.

AFTERNOON HEAT INDICES WILL ALSO APPROACH 100 DEGREES ACROSS SOUTH
CENTRAL MINNESOTA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
EVENING...MAINLY ACROSS THE MINNESOTA PORTION OF THE OUTLOOK
AREA. ACTIVATION MAY BE NEEDED AGAIN ON SATURDAY AND SUNDAY.

LS

In the hours before

Special weather statement, Aug 7, 9:09 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 AM CDT FRI AUG 7 2009

MNZ073-071445-
REDWOOD-
909 AM CDT FRI AUG 7 2009

AT 906 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES WEST OF LUCAN OR ABOUT OVER MILROY. THIS STORM
WAS MOVING EAST AT 25 MPH.

PEA TO ONE HALF INCH HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILROY.
  LUCAN.
  SEAFORTH.
  WABASSO.
  VESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4454 9518 4436 9515 4435 9559 4454 9559
TIME...MOT...LOC 1408Z 267DEG 23KT 4445 9556

MDB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:44 AM CDTSpecial Weather StatementMPXRedwood46 min
Aug 7, 10:19 AM CDTSpecial Weather StatementMPXBrown56 min

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.